SEARCH

SEARCH BY CITATION

Keywords:

  • fluvoxamine;
  • increased libido;
  • quetiapine;
  • vascular dementia

Abstract

  1. Top of page
  2. Abstract
  3. INTRODUCTION
  4. CASE REPORT
  5. DISCUSSION
  6. REFERENCES

We treated an 80-year-old man with vascular dementia who developed increased libido induced by fluvoxamine. Sexual stimulation associated with fluvoxamine administration has been rarely reported and the present findings suggest that organic brain dysfunction could be a risk factor for the development of the condition.


INTRODUCTION

  1. Top of page
  2. Abstract
  3. INTRODUCTION
  4. CASE REPORT
  5. DISCUSSION
  6. REFERENCES

Although sexual dysfunction, such as decreased libido, impotence, and abnormal ejaculation, are well-known adverse drug reactions to selective serotonin reuptake inhibitors (SSRIs), excitatory sexual effects have also been reported.1 In contrast, studies of sexual stimulation associated with the administration of fluvoxamine are rare compared with other SSRIs. Herein, we report a case of fluvoxamine-induced increased libido.

CASE REPORT

  1. Top of page
  2. Abstract
  3. INTRODUCTION
  4. CASE REPORT
  5. DISCUSSION
  6. REFERENCES

The patient was an 80-year-old married Japanese man. To protect the privacy of the patient, we have not included other personal identifying information. He had a past history of mild depression at the age of 40; however, there was no psychiatric history among his family. At the age of 74 yeras, the patient underwent an anastomosis procedure for left middle cerebral artery stenosis. Five months later, he became depressive and was referred to our hospital. He was admitted under the diagnosis of major depressive disorder and given maprotiline 30 mg/day and recovered within 1 month. For the next 3 years, the patient continued receiving paroxetine 20 mg/day as an outpatient of another clinic. At 79 years of age, he was admitted to our hospital again because of the development of anhedonia, suicidal ideation, and delusions of guilt. The patient was given maprotiline 60 mg/day for 2 months, followed by nortriptyline 30 mg/day for 1 month, during which time he was coadministered quetiapine 100 mg, risperidone 1 mg, and olanzapine 5 mg for the treatment of psychotic symptoms, such as delusion. In addition, donepezil 5 mg was administered for the treatment of cognitive dysfunction. However, there was no significant improvement in the patient's depressive state and we did not continue those drugs owing to extrapyramidal reactions and urinary retention. Treatment with quetiapine 30 mg and sulpiride 90 mg was continued; however, cognitive dysfunction and apathy became primary concerns 4 months after admission. At that time, the patient's score on the Mini-Mental State Examination was 14. Further, brain magnetic resonance imaging and computed tomography revealed a lacunar infarction in the subcortical and periventricular regions, and bilateral thalamus (Fig. 1). As a result, a dianosis of vascular dementia was made.

image

Figure 1. Magnetic resonance (MR) images of the patient showing lacunar infarction in the bilateral thalamus, subcortical region, and periventricular white matter. (a) A T2-weighted MR image showing small regions of hyperintensity in the bilateral thalamus. (b) An axial fast fluid-attenuated inversion recovery (FLAIR) MR image showing areas of hyperintensity in the subcortical region and periventricular white matter.

Download figure to PowerPoint

Approximately 1 year after the second admission, fluvoxamine was initiated at 50 mg/day in addition to sulpiride 90 mg, and was increased to 75 mg/day fluvoxamine 1 month later. Within a few days of the increased dose of fluvoxamine, the patient began to show increased activity and then demonstrated sexual behavior, such as using obscene words and making propositions to the nurses, after which he began pawing their bodies (12 days after the increase in dose). Two weeks after the increase to 75 mg/day fluvoxamine, we reduced to the dose to 50 mg/day. However, the sexual behavior continued and, thus, the dose of fluvoxamine was reduced to 25 mg/day and then ceased over the following 6 weeks. Even after stopping fluvoxamine, the patient occasionally showed excitement and used obscenities, so the dose of quetiapine was increased to 80 mg/day. Approximately 6 weeks after cessation of fluvoxamine, the patient's sexual behavior disappeared and apathy returned.

DISCUSSION

  1. Top of page
  2. Abstract
  3. INTRODUCTION
  4. CASE REPORT
  5. DISCUSSION
  6. REFERENCES

Based on post-marketing survey results regarding the effects of fluvoxamine, increased libido has been rarely noted (19 of 280 000 comments).2 To our knowledge, three cases of sexual stimulation during fluvoxamine treatment have been reported.3–5 In contrast with those previous reports, the present case was characterized by the coexistence of cerebrovascular dementia and lack of insight into the causal disease. Although the symptoms were similar to behavioral disturbances associated with dementia, the present case seemed to be dose related and disappeared after fluvoxamine was stopped. Therefore, we considered that fluvoxamine induced the sexual stimulation seen in the present case.

The increased activity and sexual behavior persisted for approximately 6 weeks after the cessation of fluvoxamine. A possible explanation for this is a hypomanic switch in the patient, who had a bipolar spectrum disorder revealed by the administration of an SSRI. If so, quetiapine would be effective in the treatment of hypomania. Antidepressant-induced manic symptoms are considered to be a heuristic definition of bipolar spectrum disorder.6 In addition, it has been suggested that SSRIs induce hypomania or a mixed state with prevailing sexual symptoms.7 Another explanation for the present case is SSRI-induced sexual stimulation. Serotonin has been implicated as a transmitter substance associated with sexual behavior, because it generally inhibits sexual motivation and performance,8 although it has not been shown to facilitate or inhibit sexual behavior when serotonin receptor subtypes are activated. It has also been hypothesized that the 5-HT1A and 5-HT2 receptor subtypes play facilitatory roles in human sexual behavior.9 Therefore, we speculate that selective acceleration of serotonergic neuronal activity in the sexual center of the brain, including the hypothalamus and the limbic system, may be related to increased sexual desire. It is interesting that the present patient had been given paroxetine in previous years and never showed sexual stimulation. Paroxetine has been speculated to cause greater levels of sexual dysfunction than other SSRIs10 and some cases of paroxetine-induced sexual stimulation have been reported.11

We considered the cause of the discrepancy in the present case, and first took into account the interaction between fluvoxamine and quetiapine. Quetiapine is metabolized by cytochrome P-450 (CYP) 3A4 isoforms,12 while fluvoxamine inhibits its metabolization.13 Therefore, coadministration of fluvoxamine and quetiapine may result in a higher plasma concentration of quetiapine. We cannot completely exclude the possibility of an excitatory sexual effect of quetiapine, because a case of increased libido has been reported.14 Further, antipsychotics including quetiapine can cause sexual dysfunction.15 In the present case, quetiapine was given in high doses during some periods; however, the patient never showed sexual stimulation at this time and quetiapine seemed to act as a sedative. Next, the effects of organic or age-related changes to the brain were considered. In previous reports of the effects of fluoxetine, an excitatory sexual effect has been linked to the upregulation of cortical serotonin receptors following stroke16 and a reduction in serotonin associated with aging.17 In the present case, we speculated that such changes were caused by vascular dementia, which developed over a period of several years, and the patient showed a paradoxical reaction to fluvoxamine. We conclude that brain damage, such as vascular dementia, is a possible risk factor for fluvoxamine-induced sexual stimulation and patients with dementia should be treated cautiously with this drug.

REFERENCES

  1. Top of page
  2. Abstract
  3. INTRODUCTION
  4. CASE REPORT
  5. DISCUSSION
  6. REFERENCES